A man consumed an entire bottle of ED medicine — and the result might surprise you

Korin Miller
·Writer
Researchers examined the case of a 50-something man who reportedly consumed an entire bottle of seχual dysfunction medicine. (Photo: Getty Images)
Researchers examined the case of a 50-something man who reportedly consumed an entire bottle of seχual dysfunction medicine. (Photo: Getty Images)

A 50-something man got more than he bargained for after taking an entire bottle of sexual dysfunction medicine — and his side effects weren’t what you’d think.

The man, who has not been identified, wound up in a case report published in the journal JAMA Opthalmology after drinking an entire 750-milligram bottle of liquid sildenafil, a drug sold under the brand names Viagra and Revatio. (The recommended dose is 80 milligrams, the report says.)

Two months later, the man saw doctors for his “debilitating night blindness,” sensitivity to light and doughnut-shaped spots in his eyes. After two days of treatment, his condition improved, with the exception of the doughnut-shaped spots. The man told doctors that he was a “frequent” Viagra user and had some sensitivity to light when he used the drug in the past.

He’s not the first person to report vision issues after using sildenafil, and the Viagra website even lists “sudden vision loss in one or both eyes” as a possible side effect.

The vision side effects make sense when you understand the mechanism behind the drug. Sildenafil works by inhibiting an enzyme called phosphodiesterase (PDE), Jamie Alan, assistant professor of pharmacology and toxicology at Michigan State University, tells Yahoo Lifestyle. “There are several types of PDEs, and they are found throughout your body. The type the Viagra primarily inhibits is in the blood vessels (PDE5), and when PDE5 is inhibited in the blood vessels, the blood vessels relax and expand.” But there is also a related enzyme in your eye called PDE6, she explains, and sildenafil can affect this enzyme — but “to a much lesser extent.”

Sildenafil causes relaxation and expansion of your blood vessels, which, in the eye, can cause visual disturbances, Alan says, and this can happen even in people who take the appropriate dose. “This typically manifests as a blue tint to the vision and an increased sensitivity to light,” she says. “This is usually mild and transient.”

For most people, stopping the medication should fix the issue, Alan says. But in the case of an overdose, it’s hard to say. “For this patient, time will tell whether this is reversible or not,” she says.

Again, vision issues should dissipate fairly quickly for most people who take sildenafil and have this side effect, but it’s important to stop taking the drug and tell your doctor if this happens to you, Alan says. The patient didn’t return for follow-up appointments, the report authors said, so it’s not known if his vision ever improved. Lesson learned: Don’t OD on Viagra.

Read more from Yahoo Lifestyle:

Follow us on Instagram, Facebook, and Twitter for nonstop inspiration delivered fresh to your feed, every day.